Thunderstorm Wind, Charlton
- When
- July 17, 4:26 PM EST
- Where
- Charlton County, 1.82 mi SE of Uptonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.880, -82.050
Power lines were blown down along Old US Highway 1.
Mean layer ridge axis was across the local area with a light easterly steering flow in place. This pattern focused the highest diurnally driven sea breeze and outflow boundary triggered storms along the I-75 corridor in the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Mean layer ridge axis was across the local area with a light easterly steering flow in place. This pattern focused the highest diurnally driven sea breeze and outflow boundary triggered storms along the I-75 corridor in the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 218 PM EDT SUN JUL 17 2016 .NEAR TERM /Through Monday/... Isolated to scattered storms were developing across the region as the sea breeze boundaries moved inland. Storms will continue to move into the interior, and then diminish this evening with loss of daytime heating. A few showers/storms could develop along the Atlantic coast early Monday morning, otherwise dry conditions are forecast overnight with lows in the 70s. Upper level ridge will be stretched across the southern conus through tonight. The upper ridge will strengthen to the west of the region on Monday, with the local area positioned on the eastern edge of the ridge. This will result in a northeasterly flow aloft. The surface ridge axis will move northward to southern Georgia and a surface trough will be located to the north to northwest of the region. Drier air from the Atlantic will impact northeast Florida through the day, which is forecast to result in lower chances of rain. The east coast sea breeze will move inland by early afternoon, with scattered storms forming across the I-75 corridor in the mid/late afternoon. Temperatures will be near seasonal norms in the low to mid 90s and heat indices in the 100-105F range. .SHORT TERM /Monday Night Through Wednesday/... A surface high pressure ridge will be centered East of the FL/GA line, but will weaken through the period. A trough of low pressure will settle into the Southeastern states as this ridge weakens. With this pattern expect sea breeze to push inland each afternoon, focusing most convection inland. The push inland will not be as strong on Wednesday though due to the weakening ridge. Another focus for convection over Southeast Georgia will be the weak surface trough over the region. Temperatures will be near normal on Tuesday, with the sea breeze and inland convection helping to hold readings down. With less of a sea breeze extent on Wednesday, readings will trend above normal. .LONG TERM /Wednesday Night Through Sunday/... Weak ridging will be over the region this period,with a combination of diurnal instability and sea breeze convergence leading to afternoon convection each day. Temperatures are expected to trend above normal this period. && .AVIATION... VCTS at the TAF sites through 20-23Z. East coast sea breeze moving inland and southeast winds around 10 knots will prevail into the early evening before diminishing. A few showers are possible near the east coast TAF sites near daybreak, with storms possible in the early afternoon as the sea breeze moves inland. && .MARINE... Southerly flow 10-15 kts is expected through much of the upcoming week as surface high pressure dominates east of the local waters. Combined seas will range generally at 3 ft or less. Rip Currents: Low risk through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 96 74 94 / 20 40 30 40 SSI 77 90 80 87 / 20 30 10 20 JAX 74 93 76 91 / 20 30 10 20 SGJ 76 90 77 89 / 20 30 10 10 GNV 71 95 72 93 / 30 40 20 20 OCF 73 94 73 94 / 30 40 20 30 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Kennedy/Struble/Walker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 422 AM EDT SUN JUL 17 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-181100- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 422 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZES AS THEY MOVE INLAND. THE GREATEST COVERAGE IN THUNDERSTORM ACTIVITY WILL FOCUS WEST OF THE HIGHWAY 301 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE AND WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE SLOW AND TO THE NORTH TO NORTHWEST AROUND 10 MPH. THUNDERSTORM ACTIVITY WILL DECREASE IN INTENSITY AND COVERAGE INLAND THIS EVENING. HEAT INDEX VALUES WILL NEAR 105 DEGREES INLAND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE...WITH GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED. ELEVATED HEAT INDICES NEAR 105 ARE POSSIBLE EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT SUN JUL 17 2016
GAZ136-152-153-172115-
WAYNE GA-BRANTLEY GA-INLAND GLYNN GA-
432 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...SOUTHERN
WAYNE AND NORTHEASTERN BRANTLEY COUNTIES UNTIL 515 PM EDT...
AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARDI...MOVING SOUTHWEST AT 20 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GARDI...WAYNESVILLE...EVERETT...THALMANN...ATKINSON...BROADHURST...
MOUNT PLEASANT AND HORTENSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3158 8170 3156 8170 3154 8167 3149 8164
3148 8162 3147 8161 3145 8163 3144 8161
3141 8159 3116 8176 3117 8177 3115 8179
3115 8180 3114 8181 3142 8206 3145 8205
3160 8173
TIME...MOT...LOC 2032Z 054DEG 18KT 3152 8169
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT SUN JUL 17 2016
FLZ023-030-172100-
BAKER FL-UNION FL-
436 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION AND SOUTHERN
BAKER COUNTIES UNTIL 500 PM EDT...
AT 435 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAIFORD...MOVING NORTHWEST AT 25 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
RAIFORD...GLEN ST. MARY...SANDERSON...OLUSTEE...
JOHNSTOWN AND ELLERBEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3011 8245 3013 8246 3028 8246 3046 8236
3017 8205 3014 8208 3014 8214 3012 8214
3010 8217 3007 8218 3004 8222 3003 8226
3002 8227 3009 8247
TIME...MOT...LOC 2035Z 134DEG 29KT 3014 8224
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT SUN JUL 17 2016
FLZ040-172115-
MARION FL-
445 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
515 PM EDT...
AT 444 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNIPER SPRINGS...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OCALA...JUNIPER SPRINGS...LYNNE...OCKLAWAHA...
SILVER SPRINGS SHORES...MOSS BLUFF...SANTOS AND BURBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2914 8215 2938 8193 2925 8164 2905 8164
2905 8166 2896 8166 2896 8184
TIME...MOT...LOC 2044Z 121DEG 12KT 2913 8177
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT SUN JUL 17 2016
FLZ035-036-172130-
ALACHUA FL-GILCHRIST FL-
504 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
GILCHRIST COUNTIES UNTIL 530 PM EDT...
AT 504 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCHER...OR 7 MILES NORTH OF BRONSON...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TRENTON...HIGH SPRINGS...ARCHER...NEWBERRY AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2964 8296 2985 8271 2983 8269 2983 8266
2949 8247 2948 8250 2948 8255 2954 8256
2953 8265 2956 8266 2956 8275 2958 8276
2958 8286 2959 8286 2959 8294 2958 8295
2961 8297
TIME...MOT...LOC 2104Z 145DEG 15KT 2956 8263
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT SUN JUL 17 2016
GAZ164-172145-
CHARLTON GA-
519 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHARLTON COUNTY UNTIL
545 PM EDT...
AT 519 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOMELAND...OR NEAR FOLKSTON...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
FOLKSTON AND HOMELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3082 8196 3081 8196 3079 8199 3079 8202
3077 8202 3067 8215 3071 8218 3078 8215
3079 8224 3090 8231 3099 8203 3084 8192
TIME...MOT...LOC 2119Z 058DEG 7KT 3088 8205
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT SUN JUL 17 2016
FLZ035-172215-
GILCHRIST FL-
526 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN GILCHRIST
COUNTY UNTIL 615 PM EDT...
AT 525 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELL...MOVING NORTHWEST AT 15 MPH. ANOTHER STRONG STORM WAS
LOCATED JUST EAST OF TRENTON.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2983 8286 2979 8267 2959 8269 2958 8286
2959 8286 2959 8294
TIME...MOT...LOC 2125Z 124DEG 16KT 2971 8276
WOLFThe Jacksonville radar (KJAX), 55 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
Power lines were blown down along Old US Highway 1.
Trees and power lines were blown down on Coochee Creek Road. The cost of damage was unknown but estimated for Storm Data.
Power lines were blown down on County Road 37 in Homerville. The time was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648196, 648203, 648204.